MAUDE Adverse Event Report: COOK INC COOK CUTTING LOOP; GEI UNIT, ELECTROSURGICAL AND ACCESSORIES

COOK INC COOK CUTTING LOOP; GEI UNIT, ELECTROSURGICAL AND ACCESSORIES
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/18/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient age at time of event is currently unknown.Patient sex at time of event is currently unknown.(b)(4).The event is currently under investigation.
 
Event or Problem Description
During a bladder tumor resection procedure, the cook cutting loop broke off in the bladder.With irrigation, the doctor was able to remove the loop from the patient.Another device was used for the procedure, however, when the device had been removed from the scope and the bladder had been irrigated, the doctor noted that one side of the loop was broke but still attached.Another manufacturers device was used to complete the procedure.A section of the device did not remain inside the patient's body.According to the initial reporter, the patient did not require any additional procedures nor experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation: a review of the complaint history, device history record, documentation, instructions for use (ifu), quality control and visual inspection of the returned device was conducted during the investigation.The device is shipped with an ifu that describes the intended use, specific items are addressed such as: warnings and precautions: do not bend or change the angle of the shape of the distal end.To do so may cause poor function, damage to the resecto-scope and injury to the physician and / or patient.Power settings vary greatly depending on the surgeon¿s preferences, technique, type of electrosurgical generator use and style tip.Maximum rated voltage for this device is 3000vp-p (ac).As a general guideline, the following power settings can be used.In the ¿cut ¿mode the power setting should be started low and increased gradually.Never exceed 200watts.In ¿coagulation¿ mode, the power setting should be started low and increased gradually.Never exceed 280watts.Caution must be taken to prevent arcing on high coagulation settings.Immediately discontinue use if breaks or fractures appear in the device.These conditions may allow undirected emission of electrical energy, rendering the device useless and potentially causing harm to surrounding tissues.Do not use if there are breaks, scratches, and cracks in the insulation on the electrode.Use of the electrode with damaged insulation may cause unintended electrosurgical burns.Care should be taken to avoid severe impacts, side stresses or bends at sharp angles.The visual inspection of the returned device revealed that the loop was missing and did not look manipulated, however the tungsten was charred severely.The returned device was examined on (b)(6) 2016, the following was noted during the course of the examination: one single use electrode was returned with the cutting loop wire on the distal end of the device was not present.The crimped metal on the insulated portion of the wire was noted to be irregular an very slightly jagged.It is unknown if this observation contributed to or occurred in response to the damage to the wire in this case.There is no evidence to suggest the product was not made to specifications.It should be noted there were no other reported complaints for this lot number.Based upon the available information it is possible that the use of incorrect power settings may have contributed to the issues in this case, as the tungsten appeared severely charred according to omnitech.However, given the provided information, a definitive root cause cannot be determined or reported at this time.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Event or Problem Description

Brand Name
COOK CUTTING LOOP
Common Device Name
GEI UNIT, ELECTROSURGICAL AND ACCESSORIES
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5495109
Report Number1820334-2016-00146
Device Sequence Number10847963
Product Code GEI
UDI-Device Identifier00827002462137
UDI-Public(01)00827002462137(17)180827(10)6159717
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
PMA/510(K) Number
K935874
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/18/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberCL-2812-AC
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date02/18/2016
Device Age6 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/19/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/11/2016
Supplement Report FDA Received Date10/26/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1